Hail, Stephens
- When
- May 1, 1:01 AM CST
- Where
- Stephens County, 3 mi SSE of La Casa
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 32.560, -98.660
A prolonged severe weather event began during the early morning hours of May 1st and lasted into the overnight hours of May 2nd. A cold front moved through the northern sections of the Fort Worth County Warning Area, and the initial round of severe thunderstorms occurred north of this boundary during the morning hours of the 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A prolonged severe weather event began during the early morning hours of May 1st and lasted into the overnight hours of May 2nd. A cold front moved through the northern sections of the Fort Worth County Warning Area, and the initial round of severe thunderstorms occurred north of this boundary during the morning hours of the 1st. These storms produced damaging winds and hail up to the size of baseballs. Additional rounds of severe storms developed north of the boundary during the afternoon and evening hours of the 1st. Little wind damage occurred from these storms but hail up to the size of golfballs were reported. The severe weather primarily affected locations north of a Mills to Ellis to Grayson County line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 30, 10:32 PM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 1132 PM CDT SAT APR 30 2011 .AVIATION... FRONT NOW FROM A LAMPASAS...HILLSBORO...TERRELL...SULHPUR SPRINGS LINE MOVING ONLY SLOWLY SOUTHEAST OVERNIGHT. LLJ AND WAA EXPECTED TO CRANK UP BY 09Z AND AFTER BEHIND THE FRONT ACROSS MAINLY THE DFW TERMINALS...AS FIRST LOBE OF UPPER ENERGY ROTATES THROUGH THE PLAINS UPPER LOW. VFR CONDS WILL GO QUICKLY TO MVFR BY 07Z-09Z OR 2-4 AM CDT IN THE MORNING WITH DFW SITES INDICATING SOME SHRA/CB MENTION AS ELEVATED/EMBEDDED CONVECTION OCCURS ABOVE THE FRONTAL INVERSION. SOME IFR MAY BRIEFLY OCCUR AT ALL TERMINALS AROUND/SHORTLY AFTER 12Z...BUT WILL BE MORE POSSIBLE BEHIND THE FRONT IN THE COOLER AIR TO THE NORTH. WILL ONLY INTRODUCE IFR CIGS FOR A FEW HRS...BUT NEXT TAF ISSUANCE MAY NEED TO EXTEND IFR CONDS THROUGH AT LEAST 15Z OR LATER DEPENDING ON HOW THINGS SET UP. OTHERWISE...HAVE CIGS ONLY SLOWLY RISING INTO HIGH MVFR WITH OCCASIONAL IFR VSBYS AND MVFR CIGS THROUGHOUT THE DAY SUNDAY...IMPROVING LATE IN THE PERIOD OR 00Z MON/7 PM SUN EVENING AS WE GET IN BETWEEN DISTURBANCES WITH SUBSIDENCE. WITH THIS BEING SO PROLONGED OF POTENTIAL ELEVATED THUNDER WITH ANY ISENTROPIC LIFT/RAIN AND UNCERTAINTY ON WHERE THE CURRENT FRONT MOVES TOO...CONFIDENCE BEYOND 12Z OR FIRST 6 HOURS IS NOT HIGH AND WOULD EXPECT MANY AMENDMENTS/CHANGES NEXT 24-30 HRS. 05/ && .UPDATE... WE ARE CANCELING THE TORNADO WATCH WITH THIS EVENING UPDATE. EXPECT CONVECTION TO RE-INITIATE LATER TONIGHT AS LLJ STRENGTHENS AND ISENTROPIC UPGLIDE ENCOUNTERS THE QUASI-STATIONARY FRONTAL BOUNDARY. HAVE CUT POPS DOWN SIGNIFICANTLY THROUGH 1AM. TOMORROW CONTINUES TO LOOK WET AND STORMY AS A HEALTHY MOIST FEED CONTINUES AND RIPPLES OF LOW PRESSURE MOVE UP AND ALONG THE FRONTAL BOUNDARY. EXTENDED OUTLOOKS FOR VERY HEAVY 5 DAY RAINFALL TOTALS ALONG THE I-30 CORRIDOR FROM FORT WORTH TO LITTLE ROCK AND INTO THE CONFLUENCE OF THE OHIO/MISSISSIPPI REMAINS VALID. 75 && .PREV DISCUSSION... /ISSUED 345 PM CDT SAT APR 30 2011/ A COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS NORTH TEXAS THIS EVENING. SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AS SURFACE HEATING HELPS TO DESTABILIZE THE LOWER LEVELS OF THE ATMOSPHERE. THERE IS STILL SOME UNCERTAINTY ON WHETHER THE CAP WILL COMPLETELY BREAK AND SURFACE BASED STORMS CAN DEVELOP. SHORT RANGE GUIDANCE SUGGESTS THAT THE CAP HAS WEAKENED SIGNIFICANTLY JUST AHEAD OF THE STALLING COLD FRONT WHICH WAS NEAR A GAINESVILLE...FORT WORTH...TO COMANCHE LINE AT 3 PM. THE LEADING EDGE OF THE FRONT HAS BECOME VERY WEAK DUE TO VIGOROUS MIXING ON THE LEADING EDGE. THEREFORE...WE WILL KEEP CHANCE POPS FOR THE LATE AFTERNOON/EARLY EVENING HOURS JUST AHEAD OF THE FRONT. SINCE THE UPPER LEVEL SUPPORT WILL REMAIN WELL TO THE WEST NEAR THE FOUR CORNERS REGION THIS EVENING AND CONVERGENCE ALONG THE FRONT WILL BE WEAK...STORM DEVELOPMENT AND COVERAGE MAY BE LIMITED. HOWEVER...IF ANY STORMS CAN DEVELOP...THERE IS ENOUGH INSTABILITY AND SHEAR TO SUPPORT SEVERE STORMS. THE PRIMARY HAZARD WILL BE HAIL AND DAMAGING WIND. STORMS COVERAGE SHOULD INCREASE OVERNIGHT INTO SUNDAY AS LARGE SCALE LIFT AS WELL AS LIFT OVER THE SURFACE BOUNDARY INCREASES. STORMS TONIGHT/SUNDAY MORNING WILL BE ELEVATED AND WILL POSE A BIT LESS OF A SEVERE WEATHER THREAT BUT STILL MAY CONTAIN SOME HAIL AND STRONG WINDS. THE COLD FRONT WILL REMAIN STALLED OVER THE REGION SUNDAY WITH WIDESPREAD RAIN AND THUNDERSTORMS ALONG AND NORTH OF IT. THERE WILL BE A THREAT OF SEVERE STORMS SUNDAY ...WITH THE BEST CHANCES ALONG AND JUST AHEAD OF THE BOUNDARY OVER THE SOUTHEAST COUNTIES OF NORTH TEXAS. THE WEATHER PATTERN WILL REMAIN UNSETTLED SUNDAY NIGHT THROUGH MONDAY NIGHT AS THE UPPER LEVEL TROUGH MOVES EAST AND LOW LEVEL MOISTURE IS LIFTED OVER THE COOL AIR AT THE SURFACE. WE EXPECT AREAS OF RAIN AND THUNDERSTORMS OVER MUCH OF THE REGION SUNDAY NIGHT THROUGH MONDAY NIGHT WITH MUCH LESS OF A THREAT OF SEVERE WEATHER. SOME LOCALLY HEAVY RAINFALL IS LIKELY WITH THIS EVENT BUT DUE TO THE RECENT RAINFALL DEFICIT...THE EXPECTED QPF AND DURATION OF THE EVENT...WE DO NOT FEEL A FLASH FLOOD WATCH IS WARRANTED AT THIS TIME. WE WILL HAVE TO WATCH THE EVOLUTION OF THE SYSTEM OVER THE NEXT 24 HOURS SINCE SOME AREAS COULD RECEIVE RAINFALL TOTALS THROUGH TUESDAY MORNING BETWEEN 2 AND 3 INCHES. THE RAINFALL SHOULD COME TO AN END TUESDAY AS THE UPPER SYSTEM EXITS THE REGION AND MUCH DRIER AND MORE STABLE AIR MOVES IN BEHIND IT. TUESDAY NIGHT THROUGH SATURDAY SHOULD BE QUIET OVERALL WITH DRY WEST TO NORTHWEST FLOW ALOFT AND SLOWLY RETURNING LOW LEVEL MOISTURE. THERE ARE NO STRONG SIGNALS FOR SHOWERS AND THUNDERSTORMS IN THE EXTENDED PORTION OF THE FORECAST SO WILL REMOVE ANY MENTION OF POPS THE LATTER HALF OF THE WEEK. 79 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 63 68 47 55 43 / 60 90 50 70 50 WACO, TX 71 76 48 57 42 / 30 70 60 60 50 PARIS, TX 61 66 48 54 43 / 60 90 60 70 50 DENTON, TX 58 61 46 57 39 / 60 90 50 70 40 MCKINNEY, TX 61 66 45 56 38 / 60 90 60 70 50 DALLAS, TX 66 70 47 55 44 / 60 90 60 70 50 TERRELL, TX 67 72 49 56 42 / 50 80 60 70 50 CORSICANA, TX 70 78 50 56 45 / 40 70 60 60 50 TEMPLE, TX 72 79 48 56 41 / 30 60 60 60 50 MINERAL WELLS, TX 59 60 43 53 38 / 60 70 40 70 30 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 05/75
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 907 PM CDT SAT APR 30 2011 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-020215- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 907 PM CDT SAT APR 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BECOME MORE LIKELY AFTER MIDNIGHT. SOME STORMS COULD BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN SEVERE THREATS. A FEW ISOLATED TORNADOES ARE ALSO POSSIBLE...ESPECIALLY OVER NORTHEASTERN PORTIONS OF THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORM CHANCES WILL CONTINUE SUNDAY AND MONDAY. SOME STORMS COULD AGAIN BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. PERIODS OF HEAVY RAIN COULD ALSO OCCUR BOTH SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED BEGINNING IN EASTERN NORTH TEXAS THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
838 PM CDT SAT APR 30 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL KLONDIKE 33.33N 95.77W
04/30/2011 E1.00 INCH DELTA TX LAW ENFORCEMENT
QUARTER SIZED HAIL NEAR KLONDIKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
843 PM CDT SAT APR 30 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL MESQUITE 32.77N 96.60W
04/30/2011 M1.50 INCH DALLAS TX TRAINED SPOTTER
HALF DOLLAR HAIL IN MESQUITE (2 MILES SW OF MESQUITE
AIRPORT)SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
132 AM CDT SUN MAY 1 2011
TXZ115-116-129-010700-
PALO PINTO TX-STEPHENS TX-EASTLAND TX-
132 AM CDT SUN MAY 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN EASTLAND COUNTY
SOUTHWESTERN PALO PINTO COUNTY
SOUTHERN STEPHENS COUNTY
AT 133 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTH OF CISCO...MOVING EAST AT 35 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE RANGER...GUNSIGHT AND
NECESSITY.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3261 9900 3287 9844 3251 9844 3251 9847
3239 9847 3243 9898
TIME...MOT...LOC 0633Z 264DEG 32KT 3253 9887The Dyess AFB radar (KDYX), 56 km away, was scanning. The volume nearest the first event began at 06:59 UTC.
64 hail, 14 thunderstorm wind, 2 lightning, 1 heavy rain. Local standard time, as filed.
A 68 MPH wind gust was measured 1.5 miles north of Strawn.
Winds were estimated to be 60 MPH northeast of Granbury.
Two local businesses were damaged, homes suffered minor damage, and numerous trees were uprooted around Olney.
Quarter sized hail was reported 9 miles south-southeast of Aledo in Tarrant County.
Penny sized hail was reported an FM 1187 and FM 1902, west of Crowley.
Winds were estimated to be 65 MPH in Burleson.
Quarter sized hail fell at the intersection of Farm-to-Market Road 1902 and County Road 920.
Half dollar sized hail was reported 8 miles north-northwest of Alvord.
Thunderstorm winds were estimated to be near 65 MPH approximately 8 miles west-northwest of Alvord.
A large oak tree was blown down and a cedar post was driven into the attic of a house just northwest of Alvord.
Quarter sized hail fell near the intersection of Interstate 35 and Ovilla Road.
Winds were estimated to be near 60 MPH 3 miles southwest of Pottsboro.
The automated weather station at North Texas Regional Airport (KGYI) measured a 60 MPH wind gust.
Two hangars at North Texas Regional Airport (KGYI) sustained minor damage to the walls and doors, a 30,000 square foot warehouse lost much of its roof, and a small storage building and restaurant suffered roof damage on the airport grounds. Two trailers were flipped on their sides, and numerous large trees and power lines were toppled. At least one power pole was leaning.
The 95-foot steeple of the Parkside Baptist Church was knocked over due to high winds. Other parts of the roof were also damaged.
A 65 MPH wind gust was measured in northern Denison. Throughout the city, numerous trees were uprooted, large limbs were knocked down, damage occurred to outbuildings, and minor damage to local businesses was reported. The awning of a gas station at Highway 75 and FM 120 was torn off.
Lightning struck six tank batteries near an injection well in Bridgeport igniting a massive oil fire.
A 60 MPH wind gust was estimated west of Gordon.
Golfball sized hail fell at the intersection of Highway 281 and Interstate 20 south of Mineral Wells.
A 65 MPH wind gust was estimated 2 miles southwest of Benbrook.
A 60 MPH wind gust was estimated in Benbrook.
Penny sized hail was reported 2 miles south of Saginaw.
Penny sized hail fell at the intersection of Beach Street and Basswood Blvd.
Half-dollar sized hail fell at the intersection of Highway 380 and Highway 288.
Quarter to half dollar sized hail was reported in Whitesboro.
Nickel sized hail fell at the intersection of Crawford Road and Interstate 35W.
A truck carrying eight people hit standing water on the eastbound lanes of I-30 and lost control. The vehicle flipped over the guardrail and traveled another 200 feet before stopping. A 20 year old male passenger was killed and 5 others were transported to the hospital.
Quarter sized hail fell in Frisco.
Quarter sized hail was reported near Park Springs Road and Green Oaks Blvd in Arlington. Quarter sized hail was also reported near FM 157 and Sublett Road in Arlington.
Golfball sized hail was reported near Arlington Municipal Airport.
Half dollar sized hail fell in the Lake Highlands community.
The COOP observer in Frisco reported penny sized hail.
Lightning struck a church in Little Elm and caused a fire in the attic. The attic was damaged and the interior of the building sustained water damage.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Rain, Tarrant | 2011-05-01 | 20 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310844, 310845, 310846, 310847, 310848, 310849, 310850, 310856, 310858, 310859, 310860, 310862, 310863, 311187, 311179, 311180, 311181, 311182, 311183, 311184, 311185, 312522, 311186, 311188, 311192, 311193, 311195, 311196, 311197, 311199, 312022, 311200, 311433, 311434, 311436, 311438, 311439, 311440, 311441, 311442, and more.